Background: Anti-tumor necrosis factor alpha (anti-TNF- alpha ) antibodies have been used for the treatment of chronic inflammatory diseases such as rheumatoid arthritis (RA) and psoriasis arthritis. Such antibody therapies result in a severe interference with the patient's immune system. Increased rates of upper respiratory tract infection, reactivation of latent tuberculosis, and other systemic infectious diseases have been reported among patients receiving anti-TNF- alpha antibodies.
Methods: As a note of caution, we describe a 57-year-old woman who received therapy with anti-TNF- alpha antibodies for RA refractory to methotrexate. After almost 2 years of treatment, she developed a severe cytomegalovirus (CMV) retinitis of the right eye.
Results: Laboratory assays revealed an immune status with nearly total loss of the cellular immune response and partial reduction of the humoral immune response. Intravenous treatment with ganciclovir, followed by oral administration of valganciclovir, resulted in an ophthalmological remission. Cessation of immunosuppressive therapy led to partial immunological reconstitution in the patient. Six months after discontinuation of immunosuppressive therapy, CMV retinitis of the left eye occurred but was treated successfully with a second course of oral valganciclovir.
Conclusion: In the light of this first reported case of a serious CMV infection following therapy with anti-TNF- alpha antibodies, CMV infection should be considered in symptomatic patients.